Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Nashville, TN

March 21, 20177 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 5:29 PM CDT for 7 counties in Tennessee. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 5:29 PM CDT (22:29 UTC)
Expired
Mar 21, 2017, 6:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cannon County, TN, Coffee County, TN, DeKalb County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 5:35 PM CDTTSTM WND DMGAltamont, TNTREES AND POWER LINES DOWN WITH POWER OUTAGES ACROSS THE COUNTY
Mar 21, 5:35 PM CDTTSTM WND GST 62Mcminnville, TNWIND GUST OF 54 KNOTS MEASURED AT MCMINNVILLE AIRPORT KRNC
Mar 21, 5:36 PM CDTTSTM WND DMG1 Se Mcminnville, TNGOT A POST REPORT FROM A SPOTTER OF A ROOF BLOWN OFF OF A BUILDING AT THE CORNER OF LYON AND SPARTA IN MCMINVILLE. TIME ESTIMATED VIA RADAR.
Mar 21, 5:36 PM CDTTSTM WND DMGMcminnville, TNGOT A POST EVENT CALL FROM A SPOTTER WITH ROOF AND SIDING DAMAGE AT THEIR RESIDENCE. THEY LIVE IN THE 200 BLOCK OF BONNER STREET IN MCMINVILLE. TIME IS ESTIMATED FROM RADAR.
Mar 21, 5:50 PM CDTTSTM WND DMG8 Se Spencer, TNNUMEROUS TREES DOWN AT FALL CREEK FALLS WITH MANY FALLING ON CAMPERS AND VEHICLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KOHX 212229
SVROHX
TNC015-031-041-061-175-177-185-212315-
/O.NEW.KOHX.SV.W.0073.170321T2229Z-170321T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
529 PM CDT TUE MAR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern De Kalb County in Middle Tennessee...
  Northeastern Coffee County in Middle Tennessee...
  Van Buren County in Middle Tennessee...
  Warren County in Middle Tennessee...
  Northern Grundy County in Middle Tennessee...
  White County in Middle Tennessee...
  Central Cannon County in Middle Tennessee...

* Until 615 PM CDT

* At 528 PM CDT, a severe thunderstorm was located over McMinnville,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  McMinnville, Sparta, Smithville, Woodbury, Spencer, Altamont,
  Morrison, Doyle, Beersheba Springs, Centertown, Viola, Virgin Falls
  State Natural Area, Rock Island State Park, Summitville and Fall
  Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3545 8603 3596 8608 3595 8526 3592 8525
      3591 8521 3589 8523 3587 8522 3580 8525
      3579 8527 3579 8525 3571 8527 3569 8529
      3557 8542 3555 8546 3553 8561 3549 8554
      3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2228Z 275DEG 47KT 3569 8572 

HAIL...1.00IN
WIND...70MPH
 
$$

Barnwell
1 follow-up statement
209 
WWUS54 KOHX 212251
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
551 PM CDT TUE MAR 21 2017

TNC015-031-212301-
/O.CAN.KOHX.SV.W.0073.000000T0000Z-170321T2315Z/
Coffee TN-Cannon TN-
551 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEE AND
CENTRAL CANNON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3543 8583 3596 8590 3595 8526 3592 8525
      3591 8521 3589 8523 3587 8522 3580 8525
      3579 8527 3579 8525 3571 8527 3569 8529
      3557 8542 3555 8546 3553 8561 3549 8554
      3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2251Z 275DEG 47KT 3566 8535 

$$

TNC041-061-175-177-185-212315-
/O.CON.KOHX.SV.W.0073.000000T0000Z-170321T2315Z/
De Kalb TN-Van Buren TN-Warren TN-Grundy TN-White TN-
551 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN DE KALB...VAN BUREN...WARREN...NORTHERN GRUNDY AND
WHITE COUNTIES...

At 551 PM CDT, a severe thunderstorm was located 8 miles southeast of
Spencer, moving east at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
McMinnville, Sparta, Smithville, Spencer, Altamont, Doyle, Beersheba
Springs, Virgin Falls State Natural Area, Rock Island State Park and
Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 8583 3596 8590 3595 8526 3592 8525
      3591 8521 3589 8523 3587 8522 3580 8525
      3579 8527 3579 8525 3571 8527 3569 8529
      3557 8542 3555 8546 3553 8561 3549 8554
      3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2251Z 275DEG 47KT 3566 8535 

HAIL...0.88IN
WIND...70MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:01 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 21, 3:01 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Tue Mar 21 2017

.DISCUSSION...

Convective complex dropping ese across KY and now into nw TN. This
activity is currently reaching into our far western counties at
this time. Frontal boundary is located w-e across central
portions the mid state, just south of I-40. As the series of
impulses upstream moves closer to the boundary location, storms
will become stronger and will amplify the hail threat. Mid level
lapse rates are around 8C to 8.5 C across much of the area, with
elevated instability extending north of the boundary. Shear levels
increase, especially south of the boundary so will taylor zones
to reflect the lg hail threat north, and the lg hail and scattered
wind threat south. A severe tstm watch was issued in the last 15
min and it includes all but the northern tier of our county
warning area. The system looks to be rather progressive although
there are some weaker impulses behind it which could bring some
additional showers late tonight. Otw, the timeframe for the severe
threat looks like now through around 7 pm. Hrrr concurs with that
timeframe.

Moving on, aforementioned frontal boundary will continue to move
southward and will be well into the deep south by sunrise. A cooler
and drier day is expected for Wednesday. After lows of near 40,
highs will top out in the 55 to 60 degree range.

A return flow will begin to set up on Thursday and Friday, but upper
ridging will keep conditions dry. A warmup, however, will commence
and we will be back up into the 60s on Thursday.

In the ext fcst, The weather pattern will become more active with a
series of lows moving eastward through the period. The best chances
for rain will be Sat nt and Monday. As for any tstm or severe
potential, 850 mb speeds increase Sat nt with instabilities being
more favorable on Mon. Cannot rule out strong to severe tstms
potential for either time as the mid level jet is in place.

For the ext temps, southerly moist flow to prevail so we will see
temps that are a good 10 to 15 degrees above normal. This equates to
lows in the 50s, and highs in the 70s.

Will go ahead and issue the zones early. This will reflect the
current svr tstm watch. I will also include a pre evening period due
to the progressiveness of the system.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR, but with a boundary sitting across Middle TN, a very
small cloud deck has developed between KCKV and KBNA and has given
KBNA some BKN MVFR cigs. I think there is a good chance that this
deck works its way up to KCKV, so I've prevailed it in the next
couple of hours.

The bigger story will be the line of TS that will push through and
likely affect all 3 terminal later this afternoon and evening.
Have tried to time out the activity with the latest hi-res
guidance, but we can expect IFR cigs/vis with the line.

Conditions will improve rather quickly this evening but as the
front sags into Middle TN, northerly wind gusts will pick up
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  57  42  66  50 /  60  10   0   0  10
Clarksville    38  55  38  64  50 /  50  10  10  10  10
Crossville     41  54  38  58  45 /  60  10  10   0  10
Columbia       45  58  44  65  50 /  70  10  10   0  10
Lawrenceburg   45  59  44  65  50 /  70  10  10   0  10
Waverly        42  56  42  65  52 /  60  10  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Tue Mar 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 out of 5) for severe thunderstorms
across southern Middle Tennessee this afternoon and evening,
generally along and south of the I-40 corridor.

A cold front will shift south to near I-40 by midday, with
scattered showers and thunderstorms expected to develop along and
south of the front this afternoon and continue into the evening.
Large hail and damaging winds will be possible in the strongest
storms, along with heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms will be possible on Saturday as another cold
front shifts from west to east across Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

Shamburger

In the hours before

Local storm report, Mar 21, 5:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             15 W COLUMBIA           35.62N  87.32W
03/21/2017  E1.00 INCH       MAURY              TN   TWITTER

            HAMPSHIRE COMMUNITY

&&

EVENT NUMBER OHX1700271

ROSE
Local storm report, Mar 21, 5:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     15 S MURFREESBORO       35.64N  86.39W
03/21/2017                   RUTHERFORD         TN   TWITTER

            ROOF DAMAGE TO ELEMENTARY SCHOOL

&&

EVENT NUMBER OHX1700272

ROSE
Special weather statement, Mar 21, 5:22 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT TUE MAR 21 2017

TNZ094-095-212300-
Lawrence TN-Giles TN-
522 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND GILES COUNTIES UNTIL
600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, St. Joseph, Minor Hill, Ethridge,
Goodspring, Leoma, Westpoint, Frankewing and Iron City.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3500 8759 3503 8759 3504 8758 3505 8758
      3506 8759 3514 8759 3516 8758 3519 8757
      3530 8758 3544 8726 3543 8723 3544 8723
      3544 8721 3518 8683 3500 8725
TIME...MOT...LOC 2222Z 292DEG 31KT 3528 8744

Barnwell
Local storm report, Mar 21, 5:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     MANCHESTER              35.47N  86.08W
03/21/2017                   COFFEE             TN   EMERGENCY MNGR

            TREES DOWN AND A FEW PPOWER OUTAGES

&&

EVENT NUMBER OHX1700273

ROSE
Local storm report, Mar 21, 5:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
03/21/2017                   RUTHERFORD         TN   TWITTER

            MULTIPLE REPORTS OF TREES DOWN ACROSS MURFREESBORO

&&

EVENT NUMBER OHX1700274

ROSE
Local storm report, Mar 21, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
03/21/2017                   COFFEE             TN   AMATEUR RADIO

            POWER OUTAGES IN KINGS LANE SUBDIVISION

&&

EVENT NUMBER OHX1700275

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 PM CDTSpecial Weather StatementOHXRutherford, Williamson, Wilson46 min
Mar 20, 7:41 PM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more49 min
Mar 20, 8:30 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren45 min
Mar 21, 2:43 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry47 min
Mar 21, 3:02 PM CDTSpecial Weather StatementOHXBedford, Marshall43 min
Mar 21, 3:14 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
Mar 21, 3:15 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury45 min
Mar 21, 3:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Mar 21, 3:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne39 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury49 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury49 min
Mar 21, 3:33 PM CDTSpecial Weather StatementOHXCheatham42 min
Mar 21, 3:35 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 21, 3:47 PM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Mar 21, 3:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury37 min
Mar 21, 3:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne35 min
Mar 21, 4:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury45 min
Mar 21, 4:07 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson38 min
Mar 21, 4:11 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury40 min
Mar 21, 4:30 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford45 min
Mar 21, 4:39 PM CDTSpecial Weather StatementOHXGiles36 min
Mar 21, 4:42 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson33 min
Mar 21, 5:00 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Rutherford, Warren30 min
Mar 21, 5:07 PM CDTSpecial Weather StatementOHXCoffee, Grundy38 min
Mar 21, 5:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Mar 21, 6:14 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.